Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC

May 4, 2008Hyde County, Tyrrell County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 4, 2008, 6:01 PM EDT for Hyde County, Tyrrell County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2008, 6:01 PM EDT (22:01 UTC)
Expired
May 4, 2008, 6:24 PM EDT
In force
23 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Hyde County, NC, Tyrrell County, NC

The radar

The Morehead City radar (KMHX), 109 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 042203
SVRMHX
NCC095-177-042245-
/O.NEW.KMHX.SV.W.0049.080504T2201Z-080504T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
601 PM EDT SUN MAY 4 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HYDE COUNTY IN EASTERN NORTH CAROLINA...
  SOUTHERN TYRRELL COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 645 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ALLIGATOR LAKE...OR ABOUT 19 MILES NORTH OF
  SWANQUARTER...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KILKENNY...6 MILES NORTH OF FAIRFIELD AND 9 MILES NORTH OF CENTER
  OF LAKE MATTAMUSKEET BY 645 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING AND VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE 
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3548 7620 3564 7645 3579 7633 3568 7604
TIME...MOT...LOC 2201Z 302DEG 4KT 3567 7630

$$
1 follow-up statement
000 
WWUS52 KMHX 042224
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
623 PM EDT SUN MAY 4 2008

NCC095-177-042233-
/O.CAN.KMHX.SV.W.0049.000000T0000Z-080504T2245Z/
TYRRELL NC-HYDE NC-
623 PM EDT SUN MAY 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HYDE AND SOUTHERN
TYRRELL COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3548 7620 3564 7645 3579 7633 3568 7604
TIME...MOT...LOC 2223Z 302DEG 4KT 3566 7627

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:41 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 4, 3:41 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
341 PM EDT SUN MAY 4 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL SLIDE SLOWLY SOUTH OF THE REGION
TONIGHT...STALLING JUST SOUTH OF THE AREA MONDAY. MEANWHILE A MID
LEVEL WEATHER DISTURBANCE WILL DROP SOUTHEAST ACROSS NC MONDAY
TOUCHING OFF A FEW SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS
SOUTHERN AREAS. WEAK HIGH PRESSURE WITH DRY AIR WILL BUILD OVER
THE AREA TUESDAY AND WEDNESDAY. THE HIGH WILL MOVE OFF THE COAST
WEDNESDAY NIGHT AND THURSDAY. LOW PRESSURE MOVING THROUGH THE
NORTHEAST WILL DRAG A COLD FRONT THROUGH THE SOUTHEAST STATES
THURSDAY NIGHT AND FRIDAY. TRANSIENT HIGH PRESSURE WILL BUILD OVER
THE AREA SATURDAY INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A FEW THUNDERSTORMS ARE DEVELOPING ALONG THE NORTHERN PORTION OF
THE WEAK FRONT. WE EXPECT A FEW MORE SHOWERS AND STORMS TO FIRE
BEFORE LOSS OF HEATING RESULTS IN DISSIPATION OF ACTIVITY. STILL A
VERY SMALL THREAT OF HAIL/STRONG WIND GUSTS THROUGH EARLY EVENING.
THE FRONT WILL BEGIN TO DRIFT SOUTH AFTER DARK AND A VERY SMALL
CHANCE OF A SHOWER OR STORM WILL BE MENTIONED FOR SOUTHERN AREAS
ALTHOUGH NOT MUCH ACTIVITY OVERNIGHT IS EXPECTED. WEAK COLD
ADVECTION OCCURRING IN THE LOWER LEVELS THAT WILL LEAD TO
OVERNIGHT LOWS ABOUT 5 DEGREES COOLER THAN LAST NIGHT IN THE
MIDDLE TO UPPER 50S. THERE COULD PATCHES OF FOG OVERNIGHT IN THE LIGHT
NORTHERLY POST FRONTAL FLOW LATE BUT NOT ENOUGH COVERAGE TO
WARRANT INCLUSION IN THE FORECAST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE FRONT WILL SAG SOUTH OF THE REGION MONDAY WHILE WEAK LOW
PRESSURE FORMS NEAR SC/GA. A MID LEVEL SHORTWAVE IS FORECAST TO
CROSS NC MONDAY AFTERNOON AND IN CONJUNCTION WITH RESIDUAL LOW
LEVEL MOISTURE WILL PRODUCE A FEW SHOWERS AND
THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHERN ZONES. MEANWHILE
DRY LOW LEVEL AIR WILL PUNCH IN FROM THE NE ENDING THE SHOWER
THREAT FROM NE TO SW LATE IN THE DAY AND EARLY MONDAY EVENING. DRY
WEATHER IS THEN EXPECTED ALL AREAS MONDAY NIGHT AFTER MIDNIGHT AS
WEAK HIGH PRESSURE BEGINS TO BUILD INTO THE AREA. FORECAST HIGHS
WILL BE IN THE MIDDLE 70S AND LOWS IN THE MIDDLE 50S.

HIGH PRESSURE WILL DOMINANT THE WEATHER TUESDAY AND WEDNESDAY WITH
SEASONABLE TEMPERATURES AND RAINFALL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE HIGH WILL MOVE OFFSHORE WEDNESDAY NIGHT PRODUCING A MOIST
SOUTHERLY FLOW THURSDAY AFTERNOON WHICH COULD LEAD TO A FEW
SHOWERS OR STORMS. LOW PRESSURE MOVING ACROSS THE NE WILL SWING A
COLD FRONT ACROSS NC ON FRIDAY WITH SHOWERS AND STORMS POSSIBLE
THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL BUILD OVER THE AREA
SATURDAY. SUNDAY MOISTURE WILL BEGIN TO RETURN TO THE AREA AS
ANOTHER FRONT APPROACHES FROM THE WEST. TEMPS WILL BE NEAR NORMAL
VALUES THROUGH THE PERIOD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
EXPECT ONLY SOME WIDELY SCATTERED CONVECTION THIS AFTERNOON AND
EARLY EVENING ALONG THE SEA BREEZE AND SLOW MOVING FRONT. ISOLD MVFR
TO IFR CONDITIONS COULD BE ENCOUNTERED IN THESE SHOWERS AND TSTMS.
THE FRONT WILL PUSH OFF THE COAST LATE TONIGHT. COULD SEE SOME FOG
DEVELOPMENT LATER TONIGHT...BUT WITH LIMITED MOISTURE EXPECT MOSTLY
MVFR CONDITIONS IN ANY FOG DEVELOPMENT.

DRIER MORE STABLE AIR FILTERING IN DURING MONDAY. ISOLD TO SCT
CONVECTION WILL BE CONFINED TO THE CSTL SXNS THEREAFTER THRU MON
AFTERNOON. THERE MAY BE ENUF LOW LVL MSTR WITH THE LGT TO MDT NLY
FLOW FOR SOME MVFR CIGS/VSBYS MONDAY NIGHT.

DRIER AIR AND VFR CONDS EXPECTED EARLY TO MID WEEK AS HIGH PRES
BUILDS.  NEXT CHANCE OF SHOWERS AND TSTMS WILL COME THU NIGHT FRI
AHEAD OF NEXT COLD FRONT.

&&

.MARINE...
GENERALLY FOLLOWED A GFS WW3 SOLUTION THROUGH THE PERIOD. GENERALLY
LIGHT WINDS AND SEAS 2 TO 4 FEET THROUGH MID WEEK.  COULD SEE SCA
CONDITIONS DEVELOP THU NIGHT AHEAD OF NEXT APPROACHING COLD FRONT THU
NIGHT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...JME
AVIATION...RSB
MARINE...RSB
Hazardous weather outlook, May 4, 3:24 AM EDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
324 AM EDT SUN MAY 4 2008

NCZ029-044>047-079>081-090>095-098-103-104-050730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
324 AM EDT SUN MAY 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. IF THESE
STORMS DEVELOP...ATMOSPHERIC CONDITIONS ARE SUCH THAT LARGE HAIL
OR DAMAGING WINDS MAY OCCUR. FOR ADDITIONAL INFORMATION...PLEASE
REFERENCE THE LATEST DAY ONE CONVECTIVE OUTLOOK FROM THE NWS
STORM PREDICTION CENTER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.